Hail, Jo Daviess
- When
- June 8, 7:55 AM CST
- Where
- Jo Daviess County, 0.51 mi W of Stockton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.350, -90.010
Quarter-sized hail fell in Stockton, IL at 8:55 am June 8.
Thunderstorms lifted northeast across parts of northwest Illinois during the morning of June 8 producing widespread tree damage across Whiteside, Carroll, and Stephenson counties with a few quarter-sized hail stones falling in Stockton, IL.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms lifted northeast across parts of northwest Illinois during the morning of June 8 producing widespread tree damage across Whiteside, Carroll, and Stephenson counties with a few quarter-sized hail stones falling in Stockton, IL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 5:06 AM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 606 AM CDT SUN JUN 8 2008 .SYNOPSIS... LOW PRESSURE IN THE CENTRAL PLAINS WITH FRONTAL BOUNDARY ACROSS NORTHEAST IOWA AND INTO CENTRAL WISCONSIN. THE LOW WILL TRACK INTO THE GREAT LAKES ON MONDAY GRADUALLY SHIFTING THE BOUNDARY TO OUR SOUTHEAST. A COUPLE OF DAYS OF QUIET WEATHER ABOUT MID-WEEK AS UPPER TROUGH SWINGS BY AND WEAK RIDGING OCCURS. ANOTHER DEEP TROUGH MOVES INTO THE WESTERN UNITED STATES RETURNING THE PERSISTENT STORMY PATTERN TO THE REGION LATE IN THE WEEK AND INTO NEXT WEEKEND. ..HAASE.. && .SHORT TERM...TONIGHT AND MONDAY... FRONTAL BOUNDARY EXTENDS FROM WESTERN KS TO NORTHEAST IA AND INTO CENTRAL WI. VERY JUICY AIR SOUTH OF THE BOUNDARY COUPLED WITH FAIRLY STRONG LOW LEVEL JET THAT PERSISTS ALL DAY AND INTO TONIGHT. THIS WILL CONTINUE TO GENERATE THUNDERSTORMS ACROSS MUCH OF THE DVN CWA. OTHER THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT. WILL CONTINUE FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR AREAS ALONG AND NORTH OF I-80. HOWEVER AS BOUNDARY SAGS SOUTHWARD A HEAVY RAIN EVENT APPEARS TO BE SHAPING UP FOR LATER TONIGHT AND MONDAY ESPECIALLY ACROSS THE SOUTHERN AND EASTERN CWA. THE WATCH WILL PROBABLY NEED TO BE EXPANDED ON MONDAY TO COVER THAT PORTION OF THE CWA AND WILL NEED TO BE EXTENDED TO INCLUDE MUCH OF MONDAY. .LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY... UPPER TROUGH WILL SWING THROUGH THE REGION BY TUESDAY SHOVING BOUNDARY DOWN TO OUR SOUTH. WEAK RIDGING OCCURS ABOUT MID-WEEK GIVING US A COUPLE OF QUIET DAYS. DEEP TROUGH MOVES INTO THE WESTERN UNITED STATES LATER IN THE WEEK RETURNING THE SOUTHWEST FLOW ALOFT. THIS WILL BRING THE BOUNDARY BACK INTO THE REGION ALONG WITH WARM JUICY AIR. STORMY PATTERN SHOULD START UP AGAIN LATE IN THE WEEK AND INTO NEXT WEEKEND. ..HAASE.. && .AVIATION... SHOWERS/TSTMS WILL BE FAIRLY WIDESPREAD ACROSS THE AREA THIS MORNING... ESPECIALLY NORTH OF I 80 AND WEST OF THE MISSISSIPPI... AS CENTRAL IA CONVECTION MOVES EAST WHILE ADDITIONAL ELEVATED CONVECTION BLOSSOMS ON NOSE OF VEERED 50-60 KT LOW LEVEL JET. RESIDUAL BOUNDARIES LIKELY TO FUEL ADDITIONAL STORM DEVELOPMENT THIS AFTERNOON WITH POTENTIAL UPGROWTH INTO ONE OR MORE THUNDERSTORM COMPLEXES TONIGHT AHEAD OF A COLD FRONT AS IT SAGS SOUTHWARD ACROSS THE AREA. CIGS GENERALLY LOWER VFR RANGE TO MVFR EXCEPT IFR CONDITIONS WITH STORMS. ..05.. && .HYDROLOGY... FLASH FLOOD THREAT CONTINUES TODAY THROUGH MONDAY AS THE BOUNDARY SAGS SLOWLY SOUTHEAST. AT LEAST SEVERAL INCHES OF RAIN CAN BE EXPECTED OVER MUCH OF THE CWA WITH VERY MOIST AIR IN PLACE. ANY INTENSE THUNDERSTORM OR TRAINING OF STORMS WILL BE CAPABLE OF PRODUCING SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. IT IS NOT OUT OF THE QUESTION THAT SOME AREAS COULD EXCEED 6 INCHES OF RAIN IF THUNDERSTORMS PERSIST FOR SEVERAL HOURS. THIS ADDITIONAL RAINFALL WILL INCREASE THE SEVERITY OF THE CURRENT FLOODING SITUATION. ..HAASE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE- IOWA-JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT. IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE. MO...NONE. && HAASE/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT SUN JUN 8 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT WILL BE DAMAGING WINDS OVER 70 MPH...BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN WHICH MAY CAUSE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 80 FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAVY RAIN AND POSSIBLE FLASH FLOOD EVENT IS SHAPING UP ON MONDAY FOR PORTIONS OF EASTERN IOWA...WESTERN ILLINOIS AND NORTHEAST MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED. A COLD FRONT WILL SAG SOUTHEAST ACROSS THE REGION PROVIDING THE FOCUS FOR NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAIN. AT LEAST SEVERAL INCHES OF RAIN IS POSSIBLE WHICH COULD CAUSE FLASH FLOODING. THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY EASTERN IOWA TRIBUTARY RIVERS...WITH MINOR TO MODERATE FLOODING ALONG THE MISSISSIPPI RIVER FROM DUBUQUE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. HAASE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 641 AM CDT SUN JUN 8 2008 IAZ040>042-051>054-063>065-067-076>078-087>089-098-099-MOZ009-010- 081345- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA- DES MOINES-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...MUSCATINE...SIGOURNEY...WASHINGTON... WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA.... FORT MADISON...MEMPHIS...KAHOKA 641 AM CDT SUN JUN 8 2008 ...THUNDERSTORMS INCREASING ACROSS EASTERN IOWA... AT 630 AM CDT THUNDERSTORMS WERE DEVELOPING RAPIDLY AND INCREASING IN COVERAGE ACROSS PORTIONS OF EASTERN IOWA. THE MAIN THUNDERSTORM AREA WAS WEST OF A DUBUQUE TO FAIRFIELD LINE WITH THE STORMS MOVING NORTHEAST AT 40 MPH. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 50 MPH...HEAVY RAIN AND POSSIBLE HAIL. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VICTOR 41.73N 92.29W
06/08/2008 M1.00 INCH IOWA IA TRAINED SPOTTER
TOTAL FELL BETWEEN 630 AM AND 700 AM.
&&
ELLIOTTThe Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter-sized hail fell in Stockton, IL at 8:55 am June 8.
Winds estimated to be 70 mph blew a tree onto a house near the intersection of Hartman Road and Ideal Road about 4 miles southwest of Chadwick, IL at 10:10 am June 8.
Winds estimated to be 65 mph blew down several six inch diameter tree branches just north of Chadwick, IL at 10:10 am June 8. Power outages were also reported in the area.
Winds estimated to be 60 mph blew down several five inch diameter tree branches just west of Freeport, IL at 10:12 am June 8.
Winds estimated to be 60 mph blew down several three inch diameter tree branches about 2.5 miles north northwest of Thomson, IL at 10:13 am June 8.
Winds estimated to be 65 mph blew down several trees in Winslow, IL at 10:15 am June 8. The trees knocked down numerous power lines resulting in a power outage to part of Winslow.
Winds estimated to be 65 mph blew down several large tree limbs down onto power lines in Freeport, IL at 10:20 am June 8. A power outage resulted affecting a part of Freeport. The tree limbs were over six inches in diameter.
Winds estimated to be 65 mph blew down several trees onto power lines just southwest of Freeport, IL at 10:20 am June 8. A power outage resulted affecting a part of Freeport.
Winds estimated to be 70 mph blew down several trees onto power lines along North Dakota Road or about 4 miles northeast of Freeport, IL at 10:30 am June 8. A power outage was also reported.
At 10:47 am June 8, a wind gust was measured at 68 mph about 3 miles southeast of Coleta, IL.
Winds estimated to be 65 mph blew down several tree limbs on the west side of Sterling, IL around 11:05 am June 8. The limbs were over six inches in diameter. Some branches broke power lines and cable television lines. A power outage was also noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115502, 115516, 115525, 115528, 115533, 115538, 115543, 115546, 115555, 115562, 115568.